Jump to content




Photo
- - - - -

Switch from Paxil to Prozac


  • Please log in to reply
6 replies to this topic

#1 shellbell

shellbell

    Member

  • Member
  • Pip
  • 44 posts

Posted 28 May 2011 - 12:14 PM

I switched from Paxil 30 mg daily to Prozac 20 mg daily by tapering down on the Paxil and up on the Prozac per my Pdoc's directions. I have now been on the Prozac alone for about 4 weeks. I was on the Paxil for about 10 years, and it mostly did the trick. The reason for the change was I went to a Pdoc (the Paxil was prescribed by my very excellent GP, and I saw a therapist on and off) complaing that while I was basically ok, I was feeling sad and worthless-mildly so, not debilitating. I also lack motivation. Due to her very thorough evaluation (2+ hours), I thought I was in for some good therapy. Instead, when I say I'm still not right, she wants to add MORE meds [Foculin to motivate me). I suffer from anxiety and have a mitral valve prolapse, which causes heart palpitations. The LAST thing I need is a stimulant! I release enough adrenalin on my own! Anyway, bottom line, I feel worse on Prozac-sl dizzy-type/unreality feeling, somewhat "nervous". Any suggestions?
Dx: Depression with anxiety
Rx:Atenolol 25mg AM, 12.5 mg PM; Cymbalta 60mg PM; Abilify 1mg AM


#2 Anna

Anna

    Member

  • Inmate
  • 4003 posts

Posted 28 May 2011 - 12:44 PM

My suggestion would be to go back to the paxil if it was doing more for you than prozac.

Prozac is notoriously rather activating in my experience. That being said, 4 weeks is not that long for a trial, so you may find that if you stick with it, some of your side effects abate.

There are other options for motivation than a stimulant if you are worried about that, WB being one possibility for instance. Talk with your doctor about your concerns re: palpitations. Low dose focalin may or may not aggravate them. I have some anxiety from time to time and I take provigil for focus and ADHD sx, and haven't found it to increase my anxiety at all. Or cause palpitations, granted, I don't have the heart issues. You might need something for anxiety, if you aren't on something already.

If it were me, I'd run the stimulant idea past my Pcp, particularly if you find yours to be a good one.

Anna
BP I, Most Recent Episode Depressed, like suicidally depressed.

Currently on: neurontin,. seroquel, tienaptine, NAC, lithium, temazepam, latuda, provigil, a bunch of health meds/supps to deal w/ s.e. of crazy meds. (metformin, armour thyroid, Vit B 12 shots, magnesium, the list goes on, sigh, I feel like an OLD person, heh). Yeah, i am on a lot of crazy meds.

Revenge Strategist Extraordinare since 2011... Yes, you may contact me for services/ideas.

#3 Laume

Laume

    medicated non-zombie.

  • Member
  • Pip
  • 383 posts

Posted 28 May 2011 - 10:39 PM

Paxil.
Eeeeek.
I got off paxil 60 mgs and changed to 20 mgs of lexapro the same day.
The lexapro has been working better and the abrupt switch stopped paxil withdrawal - something I had very severely and did not want to go through again.
Interesting that your doc would put you on prozac since it is so closely relate to paxil.
Mayb see what your pdoc thinks about an abrupt switch?

I don't like to consider myself mentally ill, I prefer the term mentally interesting.


Diagnoses: BP I; PTSD; Borderline tendencies (whatever the hell those are)

Current meds:  200 mg co-sertraline, 5 mg Abilify, 3 mg xanax

 

Med cocktail that worked but I am off for financial reasons BOOHOO: Depakote 1000 mg; Co-Sertraline 200 mg; Welbutrin XL 300 mg; Abilify 5 mg; Xanax 3 mg; Imovaine 7.5 mg; Synthroid 0.01 mg
Extras: B6/12, Vitamin D 4000 iu.



past meds: Citalopram (meh), Effexor (meh), Remeron (made me VERY ANGRY and agitated and want to cut myself), Risperidone (who needs to have clear vision ?), Paxil (goodbye you evil substance) Lithium 900 mg (levels dropped, couldn't up dose without side-effects so it is goodbye old helpful friend and thanks for the crazy elevated Thyroid hormones as your parting gift), restoril - did nothing, Trazodone (something had to go to try Welburtin, so its bye bye for now zombie med)


#4 AirMarshall

AirMarshall

    Jumping the CB Shark

  • Member
  • Pip
  • 6686 posts

Posted 28 May 2011 - 10:54 PM

To be honest a fair trial of a med ought to be more like 2-3 months. It's no surprise that you haven't seen a complete turnaround yet. It is reasonable after ten years to change meds, and yes multiple meds may work.

Given your heart condition, you should coordinate and get approval from the responsible doctor before taking any stimulant. (protect yourself). :)
a.m.

**My work is done.  Swimming for the nearest shore.**


#5 saveyoursanity

saveyoursanity

    Sister Hand Grenade of Enlightened Compassion

  • Inmate
  • 2151 posts

Posted 29 May 2011 - 12:12 PM

Intuniv might actually be a good idea for a "stimulant" considering it's shown to have good effects on high blood pressure (which can be triggered / lead to anxiety, similar to how beta blockers work on anxiety).

CAPS LOCK IS HOW I FEEL INSIDE ALL THE TIME.

"There will be coffee and cookies in the Gandhi Room after the revolution."

 

Dx and Psych Rx in profile.

I am NOT a medical professional, merely experienced from a consumer perspective.
I strongly urge fact checking with your own research and consulting an actual medical professional.


#6 shellbell

shellbell

    Member

  • Member
  • Pip
  • 44 posts

Posted 29 May 2011 - 12:49 PM

Thanks for all your input. Having a crappy day-anxious, arm tingles, depressed. NEVER had this on Paxil. I should have left well enough alone. I also take Atenolol 25mg daily to help w/heart racing. BP never higher than 130. Today is 160/80. I just think Prozac is not for me. Will talk to Pdocabout the right way to switch back-dont want Seratonin syndrome!
Dx: Depression with anxiety
Rx:Atenolol 25mg AM, 12.5 mg PM; Cymbalta 60mg PM; Abilify 1mg AM

#7 Laume

Laume

    medicated non-zombie.

  • Member
  • Pip
  • 383 posts

Posted 29 May 2011 - 06:50 PM

Thanks for all your input. Having a crappy day-anxious, arm tingles, depressed. NEVER had this on Paxil. I should have left well enough alone. I also take Atenolol 25mg daily to help w/heart racing. BP never higher than 130. Today is 160/80. I just think Prozac is not for me. Will talk to Pdocabout the right way to switch back-dont want Seratonin syndrome!


I am NOT giving medical advice, but in my 3 times on and off paxil for extended periods, the tapering method is much harder than the abrupt switch to a therapeutic dose of another med (not to mention never ever going cold turkey off paxil).
Sounds like a bit of paxil withdrawal there might be going on. Speak to your doc as it might get worse.
Good luck.

Edited by Laume, 29 May 2011 - 06:51 PM.

I don't like to consider myself mentally ill, I prefer the term mentally interesting.


Diagnoses: BP I; PTSD; Borderline tendencies (whatever the hell those are)

Current meds:  200 mg co-sertraline, 5 mg Abilify, 3 mg xanax

 

Med cocktail that worked but I am off for financial reasons BOOHOO: Depakote 1000 mg; Co-Sertraline 200 mg; Welbutrin XL 300 mg; Abilify 5 mg; Xanax 3 mg; Imovaine 7.5 mg; Synthroid 0.01 mg
Extras: B6/12, Vitamin D 4000 iu.



past meds: Citalopram (meh), Effexor (meh), Remeron (made me VERY ANGRY and agitated and want to cut myself), Risperidone (who needs to have clear vision ?), Paxil (goodbye you evil substance) Lithium 900 mg (levels dropped, couldn't up dose without side-effects so it is goodbye old helpful friend and thanks for the crazy elevated Thyroid hormones as your parting gift), restoril - did nothing, Trazodone (something had to go to try Welburtin, so its bye bye for now zombie med)






The content of individual posts on this site are the sole work of their authors and do not necessarily reflect the opinions and/or policies of the Administrators, Moderators, or other Members of the Crazyboards community. Health related topics should not be used for the purpose of diagnosis or substituted for medical advice. It is your responsibility to research the accuracy, completeness, and usefulness of all opinions, services, and other information found on the site, and to consult with your professional health care provider as to whether the information can benefit you.